What is ascetis?

2 answers | Last updated: Apr 26, 2011
Veggi girl 2 asked...

What is ascetis?

Expert Answers

Bonnie Bajorek Daneker is author and creator of the The Compassionate Caregiver's Series, which includes "The Compassionate Caregiver's Guide to Caring for Someone with Cancer," "The Journey of Grief," "Handbook on Hospice and Palliative Care," and other titles on cancer diagnosis and end of life. She speaks regularly at cancer research and support functions, including PANCAN and Cancer Survivor's Network. She is a former member of the Executive Committee of the CSN at St. Joseph's Hospital of Atlanta and the Georgia Chapter of the Lymphoma Research Foundation.

Ascites is fluid buildup in abdominal cavity, which can be extremely uncomfortable, even painful. A surgical oncologist on The Compassionate Caregiver’s Medical Advisory Board says ÔÇťAscites is common in patients with abdominal cancers. It is most commonly caused by recurrence or metastasis of a primary cancer (such as a colon cancer) to the surface of the peritoneum (the lining of the abdomen), or liver disease/dysfuction.

Community Answers

Memi answered...

Dear dr. Gallant, I was diagnosed hiv+ 15 years ago. I've being on different treatments basically because both none of them seemed to be working out perfectly, and because of my liver reactions to all of them (I'm also hcv possitive). During the last 6 months I've been on viread, epivir, zerit, and, because my T4CL are round 100, I'm also taking fansidar. It seemed to be working quite well at least my gp, got and so were going down. I went through a biopsy a year ago, and it showed no sings of cirrhosis. Anyhow, yesterday I was diagnosed with ascetis, I would like to know if there is any possibility of it being caused by the treatment I'm on. Thank you very much for your help. alx


On Jun 5, 2003 Joel E. Gallant, M.D., M.P.H. replied:
If you've got ascites (fluid build-up in the abdomen), then you've got a serious liver problem. It could be progression of your hepatitis C. It's also possible that the medications are contributing. Of the ones you're taking, Zerit is the most likely drug to cause liver problems, usually by causing hepatitic steatosis (fatty liver) in the setting of lactic acidosis. It's impossible for me to tell you what's going on without knowing about your latest liver enzymes and any recent imaging studies (e.g. CT scan), but clearly you need to get this evaluated right away.